Kentucky, 2006

Lightning Strike in Kentucky, August 11, 2006

August 11, 2006 · NWS JKL · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 11, 1:48 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 11, 1:48 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
248 PM EDT FRI AUG 11 2006

.DISCUSSION...
VERY DIFFUSE FNT LAYING ACROSS THE COMMONWEALTH THIS AFTERNOON.
EXTENSIVE CLOUD COVER HAS HELD THE TEMPS DOWN AND KEPT SCT SHRA IN
THE AREA. BEST SHRA COVERAGE HAS BEEN ACROSS OUR NRN COUNTIES WITH A
BAND OF HEAVIER SHRA/TSRA JUST SOUTH OF I-64 IN CNTRL KY MOVING ESE.

NOT MUCH CONFIDENCE IN THE MODELS AND HAVE GONE WITH THE SMOOTHING
EFFECTS OF THE ENSBLS...IT LOOKS LIKE A 50H RIDGE WILL BUILD NORTH
THRU THE MS VLY. THIS PUSHES THE ERN TROF FURTHER INTO THE N ATLANTIC
AND THE PLETHORA OF RIPPLES TRACKING DOWN THE ERN SIDE OF THE RIDGE
THRU OH/PA TO THE MID ATLC STATES. NEXT S/WV TO DROP OUT OF CNTRL CAN
TO THE GT LKS WILL DRAG A BNDY THRU ERN KY MON NITE/TUE MORN. THIS
SYSTEM SHORT LIVED AS THE RIDGE BUILDS AGAIN BY WED MORN TO KEEP THE
MAJORITY OF THE WORK WEEK DRY.

TEMPS WILL RUN NEAR CLIMO WITH THE EXCEPTION OF MON IN PREPARATION OF
TUE FNTL PASSAGE. TIMING WILL BE SUSPECT UNTIL THE MODELS FIGURE A
CONCENSUS SOLUTION SO HAVE TRIED TO NARROW RANGE OF POSSIBILITIES AS
CLOSE AS CONFIDENCE WILL ALLOW AND LEAVE IT TO LATER MODEL RUNS AND
FCSTRS.

&&

.PREV DISCUSSION...
1227 PM EDT FRI AUG 11 2006

UPDATED ZONES THIS MORNING...MAINLY FOR MORNING WORDING. HAD TO MAKE
SOME SLIGHT ADJUSTMENTS TO TEMPS AND POPS FOR MOST RECENT TRENDS...
BUT AGAIN THESE WERE MINOR. A FRONTAL BOUNDARY CONTINUES TO LAY
ACROSS THE REGION...WHICH IS KEEPING SOME WIDELY SCATTERED RAIN
SHOWER ACTIVITY GOING. DIURNAL HEATING WILL REFIRE THUNDERSTORMS
THIS AFTERNOON. FORECAST HAD THIS HANDLED WELL.

614 AM EDT FRI AUG 11 2006

EARLY THIS MORNING...A COLD FRONT EXTENDED FROM THE MID ATLANTIC WEST
TO NEAR CRW AND THEN WEST NEAR THE INTERSTATE 64 CORRIDOR AND THEN NW
INTO CENTRAL IL. A WAVE OF LOW PRESSURE WAS ALONG THE BOUNDARY OVER
CENTRAL WV AND THE FRONT WAS DRIFTING SOUTH INTO THE CWA BEHIND THIS
WAVE. NORTH OF THIS BOUNDARY COOL...CANADIAN HIGH PRESSURE EXTENDED
SOUTH FROM THE HUDSON AND JAMES BAY REGIONS INTO THE GREAT LAKES AND
UPPER THE OHIO VALLEY. DEWPOINTS NORTH OF THE OHIO RIVER WERE IN THE
LOWER 60S...AS COMPARED TO THE UPPER 60S TO LOWER 70S DEWPOINTS OVER
THE JKL CWA. AT THE MID LEVELS...A SW/V WAS MOVING INTO THE MID MS
VALLEY.

THE ABOVE MENTIONED SW/V WILL APPROACH THE REGION NEAR PEAK HEATING
AS THE COLD FRONT GRADUALLY SHIFTS SOUTH. THIS SHOULD LEAD TO RATHER
WIDESPREAD CONVECTION BY THIS AFTERNOON...ESPECIALLY OVER THE
SOUTHERN COUNTIES WHERE MOISTURE WILL BE DEEPEST. MODEL FORECAST
SOUNDINGS INDICATE THAT LOW TO MODERATE INSTABILITY OF 1400 TO 2100
J/KG SHOULD DEVELOP OVER THE SOUTHERN AREAS THIS AFTERNOON...WITH
LI/S IN THE -3 TO -5 RANGE. SHEAR IS NOT PARTICULARLY STRONG...BUT
STORM INTERACTIONS COULD LEAD TO A STORM OR TWO WITH GUSTY WINDS AND
POSSIBLY MARGINALLY SEVERE HAIL. WITH PW/S OF 1.8 OR
BETTER...LOCALLY HEAVY RAIN SHOULD BE THE MAIN FEATURE OF CONVECTION
THIS AFTERNOON AND EVENING. SCATTERED CONVECTION SHOULD LINGER IN
THE SOUTHERN COUNTIES UNTIL THE SW/V PASSES SOUTH OF THE REGION
AROUND MIDDAY ON SATURDAY. TEMPS TODAY WERE A TOUGH CALL WITH EXTENT
OF CLOUD COVER PLAYING A LARGE ROLE...BUT OPTED FOR THE HIGHER END
OF GUIDANCE WHICH HAS VERIFIED BEST AS OF LATE. IF CLOUDS ARE SLOW
TO REACH THE SOUTHERN COUNTIES...TEMPS THERE COULD POSSIBLY APPROACH
90. LOWS TONIGHT WILL BE COOLER THAN RECENT NIGHTS...WITH THE COOLER
AIR WORKING INTO THE NORTH AND EASTERN COUNTIES FIRST. OPTED FOR THE
HIGHER END OF GUIDANCE ON SAT AS WELL.

THE COOLEST NIGHT SHOULD BE ON SAT NIGHT...AS THE CENTER OF THE HIGH
PASSES TO THE EAST. LOWS SHOULD FALL INTO THE UPPER 50S IN THE
COLDEST SPOTS...WHILE RIDGE LOCATIONS HOLD IN THE MID 60S. SOME
FOG...ESPECIALLY VALLEY FOG MAY OCCUR...BUT DID NOT HIT REAL HARD AT
THIS TIME. THE BEST CHANCE MAY BE OVER THE SOUTHWEST COUNTIES THAT
HAVE RECEIVED THE MOST RAIN RECENTLY. TERRAIN DRIVEN ISOLATED
AFTERNOON CONVECTION CANNOT BE RULED ON SUN AS RETURN FLOW
BEGINS...ESPECIALLY IN THE SOUTH. IN ADDITION...THE INVERSION MAY BE
HIGH ENOUGH FOR ISOLATED RATHER SHALLOW SHOWERS BELOW THE INVERSION.

EXTENDED...THE EXTENDED FORECAST LOOKED IN GOOD SHAPE AT THIS TIME.
OVERALL...MAX TEMPS SHOULD BE SLIGHTLY ABOVE NORMAL BASED ON
FORECAST 8H TEMPS...BUT GENERALLY ARE NOT EXPECTED TO REACH 90 AT
THIS TIME. A COLD FRONT SHOULD CROSS THE REGION ON TUESDAY...WITH THE
ECMWF AND GFS IN GENERALLY GOOD AGREEMENT.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DUSTY
Hazardous weather outlook, Aug 11, 3:41 AM EST, 13 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
441 AM EDT FRI AUG 11 2006

KYZ044-050>052-058>060-068-069-104-106>109-111-112-114-119-121200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-LEE-BREATHITT-OWSLEY-
MARTIN-
441 AM EDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS THIS AFTERNOON AND EVENING COULD CONTAIN STRONG WIND GUSTS
AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SUNDAY AFTERNOON AND AGAIN FROM
MONDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...SIGNIFICANT
RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE.

KYZ079-080-083>088-110-113-115>118-120-121200-
PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-FLOYD-KNOTT-
PERRY-CLAY-LESLIE-LETCHER-PIKE-
441 AM EDT FRI AUG 11 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THERE IS THE CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. SOME OF THE
STORMS THIS AFTERNOON AND EVENING COULD CONTAIN STRONG WIND GUSTS...
LOCALLY HEAVY RAINFALL...AND POSSIBLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY...SUNDAY AFTERNOON AND
AGAIN FROM MONDAY NIGHT INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...SIGNIFICANT
RAINFALL OR FLOODING TO THE NATIONAL WEATHER SERVICE.

JP

In the hours before

Local storm report, Aug 11, 12:22 PM EST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
122 PM EDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TSTM WND DMG     BARBOURVILLE            36.87N 83.88W
08/10/2006                   KNOX               KY   EMERGENCY MNGR

            TREES DOWN NEAR BARBOURBILLE...AT STINKING CREEK. TREES
            ALSO DOWN AT WALKER PARK 2 SW OF BARBOURVILLE. TREES DOWN
            ALONG ROUTE 6 WEST OF BARBOURVILLE.

0700 PM     TSTM WND DMG     CORBIN                  36.94N 84.11W
08/10/2006                   WHITLEY            KY   EMERGENCY MNGR

            WIND ESTIMATED TO BE 50 MPH RIPPED CANVAS AWNING OFF OF
            OUTDOOR STAGE.

&&

JCARICO
Local storm report, Aug 11, 1:16 PM EST, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
216 PM EDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     LONDON                  37.13N 84.08W
08/10/2006                   LAUREL             KY   LAW ENFORCEMENT

            TREE DOWN ACROSS MOREN ROAD.

0620 PM     TSTM WND DMG     3 S LONDON              37.08N 84.08W
08/10/2006                   LAUREL             KY   DEPT OF HIGHWAYS

            TREE DOWN ON HIGHWAY 229.

0620 PM     TSTM WND DMG     5 SW LONDON             37.08N 84.15W
08/10/2006                   LAUREL             KY   DEPT OF HIGHWAYS

            TREE DOWN ALONG HIGHWAY 552.

0620 PM     LIGHTNING        LONDON                  37.13N 84.08W
08/10/2006                   LAUREL             KY   LAW ENFORCEMENT

            LIGHTNING STRUCK THE CHINA TOWN RESTAURANT AND STARTED A
            FIRE.

&&

JCARICO
Local storm report, Aug 11, 1:42 PM EST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
242 PM EDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     4 E WHITLEY CITY        36.72N 84.40W
08/10/2006                   MCCREARY           KY   DEPT OF HIGHWAYS

            FEW TREES AND LARGE LIMBS DOWN ALONG MARSH CREEK ROAD.

0730 PM     TSTM WND DMG     PINEVILLE               36.76N 83.70W
08/10/2006                   BELL               KY   DEPT OF HIGHWAYS

            TREES DOWN COUNTYWIDE.

&&

JCARICO
Local storm report, Aug 11, 1:58 PM EST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
258 PM EDT FRI AUG 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     2 S CORBIN              36.91N 84.11W
08/10/2006                   WHITLEY            KY   LAW ENFORCEMENT

            TREES DOWN IN PATTERSALL SUBDIVISION.

0715 PM     TSTM WND DMG     WILLIAMSBURG            36.74N 84.17W
08/10/2006                   WHITLEY            KY   LAW ENFORCEMENT

            TREE DOWN ALONG HIGHWAY 90

0720 PM     TSTM WND DMG     WOFFORD                 36.78N 84.13W
08/10/2006                   WHITLEY            KY   LAW ENFORCEMENT

            POWER LINES BLOWN DOWN ALONG HIGHWAY 26 NEAR JONES FISH
            HATCHERY.

&&

JCARICO

The radar

The Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Laurel

When
August 11, 5:18 PM EST to 5:22 PM EST
Where
Laurel County, London
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

Lightning struck the China Town restaurant and started a fire.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525596.